Alert archive / Oklahoma / Flash Flood Warnings in 2020

Flash Flood Warning 41, NWS Norman, OK

July 30, 2020Coal County, Hughes County, Pontotoc County, Oklahoma

NWS Norman, OK issued this flash flood warning at Jul 30, 2020, 7:24 PM CDT for Coal County, Hughes County, Pontotoc County, Oklahoma. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 30, 2020, 7:24 PM CDT (00:24 UTC)
Expired
Jul 30, 2020, 10:30 PM CDT
In force
3 hr
Issued by
NWS Norman, OK
Area
Storm-based polygon
Flood severity
None

Counties Coal County, OK, Hughes County, OK, Pontotoc County, OK

The radar

The Norman radar (KTLX), 111 km from the middle of the area, began a volume at 00:27 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Fort Worth, TX (KFWD), launched 00:00Z, 0.4 hours before the alert went out and 224 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Fort Worth, TX at 00:00Z on 2020-07-31Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1104 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Fort Worth, TX at 00:00Z on 2020-07-31The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 62 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1104 J/kg
Mixed-layer CIN
-75 J/kg
Mixed-layer LCL
2261 m above ground
0-6 km bulk shear
27 kt
0-1 km storm-relative helicity
62 m²/s²
0-3 km storm-relative helicity
151 m²/s²
Significant tornado parameter
0.0
Supercell composite
5.8

Open this sounding in Storm Lab

The text

As transmitted.

915 
WGUS54 KOUN 310024
FFWOUN
OKC029-063-123-310330-
/O.NEW.KOUN.FF.W.0041.200731T0024Z-200731T0330Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Norman OK
724 PM CDT Thu Jul 30 2020

The National Weather Service in Norman has issued a

* Flash Flood Warning for...
  Northern Coal County in southeastern Oklahoma...
  Southeastern Pontotoc County in east central Oklahoma...
  South central Hughes County in southeastern Oklahoma...

* Until 1030 PM CDT.

* At 724 PM CDT, Doppler radar indicated thunderstorms producing
  heavy rain across the warned area. Up to three inches of rain have
  already fallen. Flash flooding is ongoing or expected to begin
  shortly.

  HAZARD...Flash flooding caused by thunderstorms.

  SOURCE...Radar indicated.

  IMPACT...Flooding of small creeks and streams, urban areas, 
           highways, streets and underpasses as well as other 
           drainage and low lying areas.

* Some locations that will experience flooding include...
  Stonewall, Tupelo and Centrahoma. 

Additional rainfall amounts of two to three inches are possible in 
the warned area.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Excessive runoff from heavy rainfall will cause flooding of small
creeks and streams, country roads, farmland, and other low lying
spots.

&&

LAT...LON 3459 9641 3460 9659 3477 9662 3482 9623
      3485 9609 3459 9609

FLASH FLOOD...RADAR INDICATED

$$

MAD

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Norman, OK wrote its last area forecast discussion before this flash flood warning went out at Jul 30, 6:53 PM CDT, 31 minutes earlier.

Area forecast discussion, Jul 30, 6:53 PM CDT, 31 minutes before
Area Forecast Discussion
National Weather Service Norman OK
653 PM CDT Thu Jul 30 2020

...New AVIATION...

.SHORT TERM...
(This evening through Friday)
Issued at 227 PM CDT Thu Jul 30 2020

Showers/thunderstorms are likely to develop across southwestern OK
and western north TX this afternoon and evening a mid-level trough
and surface boundary. Latest radar imagery shows a few echoes with
a few cloud flashes already developing over Beckham County in
western OK and tracking quickly east-southeastward at about 40
mph. With a moderately unstable atmosphere in place, little to no
CIN, storms may become severe later this afternoon and evening.
Large hail up to the size of golf balls, damaging winds, and heavy
rainfall are possible with any storms that develop. A few
thunderstorms are also possible this evening over northern
Oklahoma. Precipitation appears likely, generally south of I-40,
through at least 10PM with chances diminishing after midnight.

&&

.LONG TERM...
(Friday night through next Wednesday)
Issued at 220 PM CDT Thu Jul 30 2020

In the wake of Friday's storm system, we should see a break from
rain this weekend with below normal temperatures.

Models (both deterministic and ensemble) are trending further west
with their possible MCS Sunday night into Monday, affecting mainly
the panhandles and parts of western Oklahoma into north Texas.
Latest NBM guidance seems to represent this fairly well.

The most recent WPC cluster analysis is coming in weaker and slower
with the building of the upper level ridge next week. This is
consistent with deterministic models which keep us in an active
northwest flow pattern through much of next week.

Day

&&

.AVIATION...
(00Z TAFS)
Issued at 647 PM CDT Thu Jul 30 2020

Showers and storms will continue to develop across southern
Oklahoma and north Texas through the evening, slowly making their
way southeast. Damaging winds will be possible with these storms.
Outside of this convection, breezy northerly winds will prevail.

Day

&&

.PRELIMINARY POINT TEMPS/POPS...
Oklahoma City OK  69  82  66  84 /  40  30   0   0
Hobart OK         69  87  64  89 /  30  10   0   0
Wichita Falls TX  71  88  66  89 /  60  10   0   0
Gage OK           64  85  60  88 /  20  10   0   0
Ponca City OK     69  81  64  83 /  60  40   0   0
Durant OK         73  88  68  89 /  60  30  10   0

&&

.OUN WATCHES/WARNINGS/ADVISORIES...
OK...None.
TX...None.
&&

SHORT TERM...01
LONG TERM....14
AVIATION...14
Hazardous weather outlook, Jul 30, 12:05 PM CDT, 7 hours 19 minutes before
Hazardous Weather Outlook...UPDATED
National Weather Service Norman OK
1205 PM CDT Thu Jul 30 2020

OKZ004>048-050>052-TXZ083>090-311715-
Harper-Woods-Alfalfa-Grant-Kay-Ellis-Woodward-Major-Garfield-
Noble-Roger Mills-Dewey-Custer-Blaine-Kingfisher-Logan-Payne-
Beckham-Washita-Caddo-Canadian-Oklahoma-Lincoln-Grady-McClain-
Cleveland-Pottawatomie-Seminole-Hughes-Harmon-Greer-Kiowa-Jackson-
Tillman-Comanche-Stephens-Garvin-Murray-Pontotoc-Coal-Cotton-
Jefferson-Carter-Johnston-Atoka-Love-Marshall-Bryan-Hardeman-
Foard-Wilbarger-Wichita-Knox-Baylor-Archer-Clay-
1205 PM CDT Thu Jul 30 2020

This hazardous weather outlook is for portions of northern...
western...central...and southern Oklahoma...and western north
Texas.

.DAY ONE...Through tonight...

.Thunderstorms...
There is a Slight Risk for severe storms this afternoon and
tonight (mainly after 3pm) across portions of central and
southern Oklahoma, and western north Texas. The main threats will
be damaging winds up to 65 mph, hail to the size of ping pong
balls, and locally heavy rainfall. Showers and storms could linger
across parts of southern Oklahoma and north Texas into early
Friday morning.

A secondary area of storms will be possible across portions of
northern Oklahoma this afternoon and evening. A marginal risk is
in place for these storms.

.SPOTTER AND EMERGENCY MANAGEMENT STATEMENT...

Storm spotter groups and emergency management personnel across the
risk areas should prepare for severe weather operations this
afternoon and tonight.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday...

.Thunderstorms...
Thunderstorms will still be affecting the area Friday morning and
persist through Friday afternoon. Instability will be lower, so
the potential of severe weather is low.

Thunderstorms will be possible again Sunday night through Monday
night and then again on Tuesday and Wednesday nights.

Get graphics and more details at weather.gov/norman...and
follow our weather forecast office on Twitter and Facebook.

In the hours before

Local storm report, Jul 30, 7:04 PM CDT, 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
704 PM CDT THU JUL 30 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0555 PM     TSTM WND DMG     DUNCAN                  34.52N 97.97W
07/30/2020                   STEPHENS           OK   PUBLIC

            DAMAGE TO TREES

&&

BTHOREN
Local storm report, Jul 30, 7:05 PM CDT, 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
705 PM CDT THU JUL 30 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0700 PM     HAIL             2 N STONEWALL           34.68N 96.53W
07/30/2020  M1.00 INCH       PONTOTOC           OK   EMERGENCY MNGR

&&

BTHOREN
Local storm report, Jul 30, 7:07 PM CDT, 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
707 PM CDT THU JUL 30 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0645 PM     HAIL             LAWTON                  34.60N 98.42W
07/30/2020  E1.00 INCH       COMANCHE           OK   PUBLIC

&&

BTHOREN
Local storm report, Jul 30, 7:09 PM CDT, 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
709 PM CDT THU JUL 30 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0435 PM     TSTM WND GST     3 W LOCKETT             34.08N 99.42W
07/30/2020  M75 MPH          WILBARGER          TX   EMERGENCY MNGR

            NEAR THE WILBARGER/FOARD COUNTY LINE

&&

BTHOREN
Local storm report, Jul 30, 7:15 PM CDT, 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
715 PM CDT THU JUL 30 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0655 PM     TSTM WND DMG     1 ESE SULPHUR           34.50N 96.96W
07/30/2020                   MURRAY             OK   TRAINED SPOTTER

            5-6 INCH DIAMETER TREE LIMBS DOWN

&&

BTHOREN
Local storm report, Jul 30, 7:16 PM CDT, 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
716 PM CDT THU JUL 30 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0705 PM     TSTM WND GST     6 SW FITTSTOWN          34.55N 96.72W
07/30/2020  M67 MPH          PONTOTOC           OK   MESONET

            MESONET STATION FITT FITTSTOWN.

&&

MAD

The office that day

Everything else NWS Norman, OK issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 30, 7:06 PM CDTSevere Thunderstorm WarningOUNAtoka, Carter, Coal, Johnston, Marshall, Murray and 1 more39 min
Jul 30, 7:10 PM CDTSevere Thunderstorm WarningOUNComanche, Cotton, Jefferson, Stephens, Tillman50 min
Jul 30, 7:37 PM CDTAreal Flood AdvisoryOUNPontotoc3 hr
Jul 30, 7:37 PM CDTSevere Thunderstorm WarningOUNAtoka, Bryan, Carter, Coal, Hughes, Johnston and 3 more53 min
Jul 30, 7:39 PM CDTFlash Flood WarningOUNAtoka3 hr
Jul 30, 7:44 PM CDTAreal Flood AdvisoryOUNStephens3 hr
Jul 30, 7:53 PM CDTAreal Flood AdvisoryOUNCotton3 hr
Jul 30, 7:59 PM CDTRiver Flood WarningOUNGrant, Kay, Noble18 hr
Jul 30, 8:08 PM CDTSpecial Weather StatementOUNJefferson52 min
Jul 30, 8:25 PM CDTSevere Thunderstorm WarningOUNCaddo, Comanche, Kiowa50 min
Jul 30, 9:15 PM CDTSevere Thunderstorm WarningOUNCaddo28 min
Jul 30, 11:33 PM CDTSpecial Weather StatementOUNComanche, Cotton42 min
Jul 31, 12:16 AM CDTSpecial Weather StatementOUNComanche, Cotton44 min
Jul 31, 12:39 AM CDTSevere Thunderstorm WarningOUNComanche, Cotton51 min
Jul 31, 1:26 AM CDTSpecial Weather StatementOUNCotton49 min
Jul 31, 2:48 AM CDTSpecial Weather StatementOUNCarter27 min

Nearby

Flash Flood Warnings in Oklahoma, 2020Every flash flood warning in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.